Michigan Mathematical Journal

Algebras of Diagonal Operators of the Form Scalar-Plus-Compact Are Calkin Algebras

Pavlos Motakis, Daniele Puglisi, and Andreas Tolias

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For every Banach space X with a Schauder basis, consider the Banach algebra RIKdiag(X) of all diagonal operators that are of the form λI+K. We prove that RIKdiag(X) is a Calkin algebra, that is, there exists a Banach space YX such that the Calkin algebra of YX is isomorphic as a Banach algebra to RIKdiag(X). Among other applications of this theorem, we obtain that certain hereditarily indecomposable spaces and the James spaces Jp and their duals endowed with natural multiplications are Calkin algebras; that all nonreflexive Banach spaces with unconditional bases are isomorphic as Banach spaces to Calkin algebras; and that sums of reflexive spaces with unconditional bases with certain James–Tsirelson type spaces are isomorphic as Banach spaces to Calkin algebras.

Article information

Michigan Math. J., Volume 69, Issue 1 (2020), 97-152.

Received: 15 January 2018
Revised: 8 February 2018
First available in Project Euclid: 27 November 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46B03: Isomorphic theory (including renorming) of Banach spaces 46B25: Classical Banach spaces in the general theory 46B28: Spaces of operators; tensor products; approximation properties [See also 46A32, 46M05, 47L05, 47L20] 46B45: Banach sequence spaces [See also 46A45]


Motakis, Pavlos; Puglisi, Daniele; Tolias, Andreas. Algebras of Diagonal Operators of the Form Scalar-Plus-Compact Are Calkin Algebras. Michigan Math. J. 69 (2020), no. 1, 97--152. doi:10.1307/mmj/1574845272. https://projecteuclid.org/euclid.mmj/1574845272

Export citation


  • [AG] A. D. Andrew and W. L. Green, On James’ quasireflexive Banach space as a Banach algebra, Canad. J. Math. 32 (1980), no. 5, 1080–1101.
  • [AD2] S. A. Argyros and I. Deliyanni, Examples of asymptotic $\ell _{1}$ Banach spaces, Trans. Amer. Math. Soc. 349 (1997), no. 3, 973–995.
  • [AD1] S. A. Argyros and I. Deliyanni, Banach spaces of the type of Tsirelson, 1992, (preprint), arXiv:math/9207206.
  • [ADT] S. A. Argyros, I. Deliyanni, and A. G. Tolias, Hereditarily indecomposable Banach algebras of diagonal operators, Israel J. Math. 181 (2011), 65–110.
  • [AH] S. A. Argyros and R. G. Haydon, A hereditarily indecomposable $\mathscr{L}_{\infty }$-space that solves the scalar-plus-compact problem, Acta Math. 206 (2011), 1–54.
  • [AMP] S. A. Argyros, A. Manoussakis, and M. Petrakis, Function spaces not containing $\ell _{1}$, Israel J. Math. 135 (2003), 29–81.
  • [AM] S. A. Argyros and P. Motakis, A dual method of constructing hereditarily indecomposable Banach spaces, Positivity 20 (2016), no. 3, 625–662.
  • [AMS] S. A. Argyros, P. Motakis, and B. Sari, A study of conditional spreading sequences, J. Funct. Anal. 273 (2017), no. 3, 1205–1257.
  • [At] F. V. Atkinson, The normal solvability of linear equations in normed spaces, Mat. Sb. 28 (1951), no. 70, 3–14.
  • [B] J. M. Baker, Reflexivity of operator spaces, Proc. Amer. Math. Soc. 85 (1982), no. 3, 366–368.
  • [BHO] S. F. Bellenot, R. G. Haydon, and E. Odell, Quasi-reflexive and tree spaces constructed in the spirit of R. C. James, Banach space theory, Iowa City, IA, 1987, Contemp. Math., 85, pp. 19–43, Amer. Math. Soc., Providence, RI, 1989.
  • [Cal] J. W. Calkin, Two-sided ideals and congruences in the ring of bounded operators in Hilbert space, Ann. of Math. 42 (1941), no. 2, 839–873.
  • [CJS] P. G. Casazza, W. B. Johnson, and L. Tzafriri, On Tsirelson’s space, Israel J. Math. 47 (1984), no. 2–3, 81–98.
  • [Cau] R. M. Causey, Concerning the Szlenk index, Studia Math. 236 (2017), no. 3, 201–244.
  • [FJ] T. Figiel and W. B. Johnson, A uniformly convex Banach space which contains no $\ell _{p}$, Compos. Math. 29 (1974), 179–190.
  • [GM] W. Gowers and B. Maurey, Banach spaces with small spaces of operators, Math. Ann. 307 (1997), no. 4, 543–568.
  • [G] W. T. Gowers, A solution to Banach’s hyperplane problem, Bull. Lond. Math. Soc. 26 (1994), no. 6, 523–530.
  • [J] R. C. James, Bases and reflexivity of Banach spaces, Ann. of Math. (2) 52 (1950), 518–527.
  • [KL] T. Kania and N. J. Laustsen, Ideal structure of the algebra of bounded operators acting on a Banach space, Indiana Univ. Math. J. 66 (2017), no. 3, 1019–1043.
  • [MPZ] P. Motakis, D. Puglisi, and D. Zisimopoulou, A hierarchy of Banach spaces with $C(K)$ Calkin algebras, Indiana Univ. Math. J. 65 (2016), no. 1, 39–67.
  • [OSZ] T. Odell and E. Schlumprecht, and A. Zsák, Banach spaces of bounded Szlenk index, Studia Math. 183 (2007), no. 1, 63–97.
  • [Schl] T. Schlumprecht, An arbitrarily distortable Banach space, Israel J. Math. 76 (1991), no. 1–2, 81–95.
  • [Schr] J. Schreier, Ein Gegenbeispiel zur Theorie der schwachen Konvergenz, Studia Math. 2 (1930), no. 1, 58–62.
  • [Sk] R. Skillicorn, The uniqueness-of-norm problem for Calkin algebras, Math. Proc. R. Ir. Acad. 115A (2015), no. 2, 1–8.
  • [Sz] W. Szlenk, The non-existence of a separable reflexive Banach space universal for all separable reflexive Banach spaces, Studia Math. 30 (1968), 53–61.
  • [Ta] M. Tarbard, Operators on Banach spaces of Bourgain–Delbaen type, 2013, arXiv:1309.7469v1.
  • [Ts] B. S. Tsirelson, Not every Banach space contains $\ell _{p}$ or $c_{0}$, Funct. Anal. Appl. 8 (1974), 138–141.
  • [Y] B. Yood, Difference algebras of linear transformations on a Banach space, Pacific J. Math. 4 (1954), 615–636.
  • [Z] D. Zisimopoulou, Bourgain–Delbaen $\mathcal{L}_{\infty }$-sums of Banach spaces, 2014, (preprint), arXiv:1402.6564v1.